Non-equilibrium stochastic dynamics of open ion channels

Tindjong, Rodrigue and Kaufman, Igor and Luchinsky, Dmitrii G. and McClintock, Peter V. E. and Khovanov, Igor A. and Eisenberg, R. S. (2013) Non-equilibrium stochastic dynamics of open ion channels. Nonlinear Phenomena in Complex Systems, 16 (2). pp. 146-161. ISSN 1561-4085

[img]
Preview
PDF (NPCS2013NonequilibriumStochasticDynamics)
NPCS2013NonequilibriumStochasticDynamics.pdf - Published Version

Download (803kB)

Abstract

We present and discuss a modified version of reaction rate theory (RRT) to describe the passage of a positive ion through a biological ion channel. It takes explicit account of the non-equilibrium nature of the permeation process. Unlike traditional RRT, it allows for the non-constant transition rates that arise naturally in an archetypal model of an ion channel. In particular, we allow for the fact that the average escape time of an ion trapped at the selectivity filter (SF) can be reduced substantially by the pair correlations between ions: the arrival of a second ion at the channel entrance significantly reduces the potential barrier impeding the escape of the ion from the SF. The effects of this rate modulation on the current- voltage and current-concentration characteristics of the channel are studied parametrically. Stochastic amplification of the channel conductivity by charge fluctuations is demonstrated and compared with the results of Brownian dynamics simulations.

Item Type:
Journal Article
Journal or Publication Title:
Nonlinear Phenomena in Complex Systems
Uncontrolled Keywords:
/dk/atira/pure/subjectarea/asjc/3100/3109
Subjects:
ID Code:
67704
Deposited By:
Deposited On:
25 Nov 2013 12:04
Refereed?:
Yes
Published?:
Published
Last Modified:
14 Jul 2020 03:45